Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Grand Forks, ND

July 14, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2008, 8:39 PM CDT for Beltrami County, Minnesota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2008, 8:39 PM CDT (01:39 UTC)
Expired
Jul 14, 2008, 9:45 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:45 PM CDTTORNADO1 E Blackduck, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150139
SVRFGF
MNC007-150245-
/O.NEW.KFGF.SV.W.0151.080715T0139Z-080715T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 945 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED NEAR THORHULT...OR 44 MILES EAST OF THIEF RIVER
  FALLS...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES NORTH OF PONEMAH AT 900 PM CDT...
  SHOTLEY AT 910 PM CDT...
  9 MILES SOUTHWEST OF WASKISH AT 915 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4832 9445 4754 9445 4804 9522 4808 9545
      4836 9546
TIME...MOT...LOC 0139Z 292DEG 42KT 4821 9516

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:49 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 2:49 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT MON JUL 14 2008

.SHORT TERM...
CHALLENGING FORECAST TODAY DUE TO THE TIMING/PLACEMENT OF TSTM
CHANCES THROUGHOUT THE SHORT TERM PERIOD. MODELS ARE STILL
MAINTAINING THEIR TRENDS FROM THE PAST SEVERAL DAYS...BUT THIS
DOES NOT LEND GREAT CONFIDENCE THE FURTHER OUT IN TIME THE
FORECAST GETS. AS FOR A MODEL PREFERENCE...WILL TRY TO STAY CLOSE
TO THE INHERITED FORECAST/GRIDS.

TONIGHT...FIRST BATCH OF HIGH BASED SHOWERS/ISOLATED TSTMS ARE NOW
MOVING TOWARD THE LAKE OF THE WOODS REGION. THESE APPEAR TO BE
MOVING EAST AT ABOUT 40KTS...SO THEY SHOULD CLEAR THE NORTHEAST FA
BEFORE THE AFTERNOON ZONE ISSUANCE. WILL BE WATCHING TO SEE WHAT
HAPPENS IN THE WAKE OF THIS FIRST WAVES PASSAGE. MODELS DO SHOW
MORE PIECES OF VORTICITY ALL ACROSS SOUTHERN CANADA...IN THE
VICINITY OF THE UPPER JET (WHICH EXTENDS ACROSS SOUTHERN CANADA
AND AREAS ALONG THE CANADIAN BORDER). FROM THE SPC MESOANALYSIS
PAGE...RUC SHOWS 40-50KTS OF 0-6KM BULK SHEAR OVER THE NORTHERN
FA AND ABOUT 1500-2000 J/KG OF CAPE. SURFACE BASED LIFTED INDICES
ARE RANGING FROM -3 TO -6. HOWEVER THERE IS STILL QUITE A BIT OF
CIN WITH MODEL SOUNDINGS GIVING CONVECTIVE TEMPS IN THE 80S. GIVEN
CURRENT TEMPS ALONG THE CANADIAN BORDER ARE STILL IN THE LOW
70S...THERE IS A WAYS TO GO YET. YESTERDAY CONVECTION STARTED
GETTING GOING AROUND 4 PM...WHICH COULD BE THE CASE AGAIN TODAY.
SPC DID ADD THE NORTHEAST FA INTO A SLIGHT RISK FOR SEVERE
WEATHER...BUT THE COVERAGE AREA STILL LOOKS LOW SO WILL MAINTAIN
ONLY ISOLATED OR SCATTERED PCPN CHANCES LATE THIS AFTERNOON INTO
TONIGHT. MOST OF THIS ACTIVITY IS EXPECTED ALONG OR NORTH OF
HIGHWAY 2. LIKE YESTERDAY...THE UPPER JET MAY HELP MAINTAIN SOME
LIGHT PCPN AFTER DARK TOO. SFC BOUNDARY AT 19Z WAS ALONG A LINE
FROM KHCO TO JUST NORTH OF KBIS.

TUE/TUE NIGHT...SFC BOUNDARY MENTIONED ABOVE IS EXPECTED TO WASH
OUT OR BECOME STATIONARY ALONG AN EAST-WEST LINE FROM THE ND/SD
BORDER INTO CENTRAL MN. SFC HIGH TRIES TO BUILD INTO THE FA ON TUE
...BUT AGAIN THERE IS SHORT WAVE ENERGY SKIRTING ALONG THE
CANADIAN BORDER NEAR THE UPPER JET. WITH SEVERAL MODELS SHOWING
SOME LIGHT QPF IN THIS VICINITY...DID ADD SOME ISOLATED TSTMS TO
THE FORECAST FOR TUE AFTERNOON. STILL UNCERTAINTY REGARDING THE
POTENTIAL FOR THE NEXT ROUND OF ELEVATED TSTMS TUE NIGHT. STAGNANT
SFC BOUNDARY STILL SHOULD BE NEAR THE SOUTHERN FA. HOW THE LOW
LEVEL JET/850MB WARM ADVECTION SET UP ALONG OR SOUTH OF THIS
BOUNDARY HAVE YET TO BE RESOLVED...BUT IT STILL APPEARS THE
SOUTHERN FA WILL HAVE BETTER CHANCES FOR ELEVATED TSTMS.

WED/THU...TRYING TO NAIL DOWN WHAT HAPPENS BY THIS POINT IN THE
FORECAST IS QUITE DIFFICULT. TYPICALLY THERE IS REMNANT TSTM
ACTIVITY INTO THE DAY (WED)...BUT THAT COULD BE EAST OF THE AREA
DEPENDING ON WHERE IT FIRES TUE NIGHT. THEREFORE THERE COULD BE
PERIODS OF RECHARGE IN THIS TIME FRAME AND NOT CONSTANT PCPN
CHANCES. BUT SINCE IT IS DIFFICULT TO PINPOINT AT THIS POINT...
WILL KEEP THE FAIRLY WIDESPREAD CHANCES FOR PCPN THROUGHOUT THE
REMAINDER OF THE SHORT TERM FORECAST.

.LONG TERM FRI-MON...
MID LEVEL PATTERN WITH LONG RANGE MODELS NOT IN VERY GOOD AGREEMENT.
ZONAL FLOW INITIALLY BEGINS TO SHOW SIGNS OF GREATER AMPLITUDE
HEADING INTO WEEKEND HOWEVER TIMING OF MORE SIGNIFICANT WAVES
GREATLY SPACED ACROSS N CENTRAL US. STILL LOOKS TO BE A POTENTIALLY
ACTIVE PERIOD WITH TIMING MAIN ISSUE. AS A RESULT TOUGH TO PIN POINT
INDIVIDUAL PCPN EVENTS SO WILL NEED TO KEEP LOW POPS GOING THROUGH
MOST OF THE PERIOD. TEMPERATURES THROUGH PERIOD LOOK TO BE
CONTINUING TREND OF AT OR A LITTLE BLO SEASONAL VALUES.

&&

.AVIATION...
CLOUD BASES PRIMARILY IN THE MID LEVELS (VFR AT 100-120K FT).
POTENTIAL FOR A FEW STRONG STORMS ALONG AND NORTH OF HIGHWAY 2
MAINLY OVER MN LATE THIS AFTERNOON/EVENING. STRONGER STORMS COULD
APPROACH ISOLD MVFR CIGS/VSBY BUT TOO ISOLATED TO INCLUDE IN
BJI/TVF TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/VOELKER
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT MON JUL 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT
INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Local storm report, Jul 14, 7:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SW SHOOKS             47.85N 94.47W
07/14/2008  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:13 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min
Jul 14, 8:49 PM CDTTornado WarningFGFBeltrami56 min
Jul 14, 9:09 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:24 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:44 PM CDTTornado WarningFGFBeltrami61 min
Jul 14, 10:04 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.